Text Us For An Appointment Or Click Here To Request An Appointment Or If You Have Any Questions At 708-383-9651
Drugs play an indispensable role in treating disease. For example, life without antibiotics would be much more precarious—common infections we think nothing of now would suddenly become life-threatening.
But even the most beneficial drug can have disruptive side effects. Antibiotics in particular can cause a rare but still disturbing one: a growth on the tongue that at first glance looks like dark hair. In fact, it's often called "black hairy tongue."
It isn't hair—it's an overgrowth of naturally occurring structures on the tongue called filiform papillae. These tiny bumps on the tongue's upper surface help grip food while you're chewing. They're normally about a millimeter in length and tend to be scraped down in the normal course of eating. As they're constantly growing, they replenish quickly.
We're not sure how it occurs, but it seems with a small portion of the population the normal growth patterns of the papillae become unbalanced after taking antibiotics, particularly those in the tetracycline family. Smoking and poor oral hygiene also seem to contribute to this growth imbalance. As a result, the papillae can grow as long as 18 millimeters with thin shafts resembling hair. It's also common for food debris and bacteria to adhere to this mass and discolor it in shades of yellow, green, brown or black.
While it's appearance can be bizarre or even frightening, it's not health-threatening. It's mostly remedied by removing the original cause, such as changing to a different antibiotic or quitting smoking, and gently cleaning the tongue everyday by brushing it or using a tongue scraper you can obtain from a pharmacy.
One word of caution: don't stop any medication you suspect of a side effect without first discussing it with your prescribing doctor. While effects like black hairy tongue are unpleasant, they're not harmful—and you don't want to interfere with treatments for problems that truly are.
If you would like more information on reactions to medication that might affect your oral health, please contact us or schedule an appointment for a consultation.